Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2017, 4:42 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 4:42 PM EDT (20:42 UTC)
- Expired
- Jul 23, 2017, 5:08 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:55 PM EDT | TSTM WND DMG | 2 Wsw King, NC | ONE TREE DOWN IN THE 800 BLOCK OF MEADOWBROOK LANE. |
| Jul 23, 4:56 PM EDT | TSTM WND DMG | 1 Sse King, NC | TREE DOWN ON LOGAN COURT. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WUUS51 KRNK 232042
SVRRNK
NCC157-169-232145-
/O.NEW.KRNK.SV.W.0152.170723T2042Z-170723T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
442 PM EDT SUN JUL 23 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southern Stokes County in north central North Carolina...
Southwestern Rockingham County in north central North Carolina...
* Until 545 PM EDT
* At 442 PM EDT, severe thunderstorms were located along a line
extending from near Walnut Cove to near King, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Walnut Cove...
King...
Pine Hall...
Ellisboro...
and Germanton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3626 8045 3627 8045 3637 8017 3635 7998
3625 7969
TIME...MOT...LOC 2042Z 306DEG 17KT 3629 8018 3624 8036
HAIL...1.00IN
WIND...60MPH
$$
MBS1 follow-up statement
323
WWUS51 KRNK 232108
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
508 PM EDT SUN JUL 23 2017
NCC157-169-232117-
/O.CAN.KRNK.SV.W.0152.000000T0000Z-170723T2145Z/
Stokes NC-Rockingham NC-
508 PM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3626 8045 3627 8045 3637 8017 3635 7998
3625 7969
TIME...MOT...LOC 2105Z 306DEG 17KT 3622 8007 3617 8025
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:12 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 23, 3:12 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 312 PM EDT Sun Jul 23 2017 .SYNOPSIS... A slow-moving cold front will drift southward over the Mid Atlantic during tonight into Monday. This frontal boundary will stall and eventually head back north as a warm front later in the week. && .NEAR TERM /THROUGH MONDAY/... As of 310 PM EDT Sunday... Convection from earlier mesocyclone convective systems has dissipated during the past few hours, which has left our region in a lull of activity. That quietness is due to earlier cloud cover and the extra time needed to reload on instability for later this afternoon. High temperatures were bumped upward and POPs were lowered to account for the clouds clearing out earlier than anticipated. Thus, it will be another hot and humid afternoon with 80s and 90s for highs. Heat indices will likely cross 100 degrees again in the Piedmont but fall shy of advisory criteria. The Storm Prediction Center downgraded the slight risk for our region to just a marginal risk. Any new showers and thunderstorms that develop later today will be scattered at most and only provide a threat of damaging winds south of Route 460 based on the latest mesoscale models. Convection could linger into the early overnight hours due to late initiation. Models indicate that it should decay before midnight. The slow-moving cold front trailing behind an upper level trough over the Northeast has been responsible for the unsettled weather lately, and it should eventually drift southward overhead tonight. With lingering cloud cover and the front expecting to stall on Monday, it will remain muggy with lows in the 60s and 70s. Chances of showers and thunderstorms appear lower for Monday afternoon, and any activity that does develop will be isolated at most. The best chances for any development appear to be in the northwest North Carolina mountains. Most locations should remain dry on Monday, but it will be hot and humid once again by the afternoon. With Roanoke already above 90 degrees today, the city will more than likely reach its 15th consecutive day of having a high temperature of 90+ degrees on Monday. At that point, this streak would take sole possession of fifth place for the all-time longest streak of 90+ degrees since records began in 1912. However, this streak would have to reach 22 consecutive days to tie the longest streak on record that occurred during June 23rd through July 14th back in 1966. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM EDT Sunday... Upper trough over the Northeast at the outset of this period will be lifting out with a trailing cold front stretching from just off the Atlantic coast back though central VA. This front is expected to make progress to the south and east over the ensuing 24-hour period reaching to about South Carolina where it is expected to stall out. The surface high over the Great Lakes will also slide toward the east and should usher in a slightly drier and cooler air mass into the region. Did not go quite as aggressive as the model blend in lowering dewpoints but possibly a 3 to 5 degree F drop by Tuesday night into early Wednesday, which should be noticeable. Overnight lows Monday range from low 60s NW to low 70s SE. Highs Tuesday near climo norms for late July l/m 80s NW and low 90s SE. Chances for rainfall will be low with the only PoPs at slight or higher compressed to the far southern reaches of the CWA where somewhat better moisture/instability will reside. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 1100 AM EDT Sunday... Wind flow around high pressure centered over New England will result in an easterly breeze on Wednesday, bringing cooler Atlantic air into the region. As such, afternoon high temperatures will likely be the coolest of any day this week, ranging from the mid/upper 70s west to low/mid 80s east. The upslope wind flow will also support spotty showers/thunderstorms during the afternoon and evening, with greater coverage across the mountains and foothills. High pressure will shift off the New England coast Wednesday night, allowing winds to turn more southerly across the mid- Atlantic by Thursday, making for a return of warmer, more humid air. Strong daytime heating will support pulse variety showers and thunderstorms, a few of which will likely become strong for brief periods of time during the afternoon and evening. A cold front will make its way across the mid Atlantic on Friday, triggering more organized/widespread shower and thunderstorm activity. Latest run of the weather forecast models indicate that the front will clear our area to the south by Saturday morning, bringing drier air in its wake. Have therefore lowered rain chances for next weekend, though isolated showers/storms cannot be ruled out. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 235 PM EDT Sunday... Earlier showers and thunderstorms have faded in the past few hours, which has left VFR conditions amidst this lull of activity. However, more scattered showers and thunderstorms should fire along the southern Blue Ridge. With low confidence on exactly where convection could affect TAF sites, VCTS was carried for the late afternoon into the evening at all sites. Winds will occasionally gusting up to 20 KT from the west to northwest. MVFR/IFR conditions and turbulence could be possible in the thunderstorms. Afterward, coverage of the convection should diminish by 03Z, but there could still be some leftover showers that will eventually fade by 06Z. It does not appear that conditions will be conducive for fog, but some MVFR ceilings are possible for BLF and LWB during the early morning. There is an outside chance that it could stretch to BCB, but confidence is too low to mention it. VFR conditions should continue for Monday. Aviation Extended Discussion... A slow-moving cold front should slowly sag south of our region by Monday afternoon into Monday night. This frontal boundary should stall to the south by Tuesday and eventually return northward as a cold front later in the week. Although convection should become more isolated for most of this period, the weather patten will still remain unsettled to some extent. High pressure wedging southward on Wednesday could bring some MVFR/IFR ceilings, which should quickly vanish by Thursday. Aside from any early morning fog and isolated convection, VFR conditions should prevail through most of this week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...WP LONG TERM...NF AVIATION...PW
Hazardous weather outlook, Jul 23, 3:58 AM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 358 AM EDT Sun Jul 23 2017 NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-240800- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 358 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Thunderstorms this afternoon and evening could become severe. The main threat will be damaging winds. Isolated large hail and localized heavy rain leading to flooding are possible as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059- 240800- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Montgomery-Carroll- Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 358 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Thunderstorms this afternoon and evening could become severe, with damaging winds the main threat. Isolated large hail is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Jul 23, 3:59 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT SUN JUL 23 2017
NCZ003-004-020-232030-
Stokes-Surry-Yadkin-
359 PM EDT SUN JUL 23 2017
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SURRY...SOUTHERN
STOKES AND NORTHEASTERN YADKIN COUNTIES...
At 358 PM EDT, strong thunderstorms were located along a line
extending from near Pilot Mountain to Crutchfield.
Movement was east at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Pilot Mountain...
Walnut Cove...
East Bend...
Danbury...
and King.
LAT...LON 3629 8080 3643 8044 3642 8003 3634 8003
3626 8024 3626 8045 3624 8045 3622 8043
3620 8044
TIME...MOT...LOC 1958Z 276DEG 13KT 3639 8044 3630 8069
MBSSpecial weather statement, Jul 23, 4:30 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
430 PM EDT SUN JUL 23 2017
NCZ004-005-020-232100-
Stokes-Rockingham-Yadkin-
430 PM EDT SUN JUL 23 2017
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STOKES...SOUTHWESTERN
ROCKINGHAM AND NORTHEASTERN YADKIN COUNTIES...
At 429 PM EDT, strong thunderstorms extended from Capella to East
Bend. Movement was east at 20 mph.
Wind gusts up to 50 mph...half inch hail...and very heavy rainfall
are expected with these storms.
Locations impacted include...
Reidsville...
Madison...
Walnut Cove...
East Bend...
and Danbury.
LAT...LON 3622 8054 3626 8050 3627 8045 3630 8045
3643 8032 3633 7965 3625 7975 3626 8028
3626 8045 3625 8046 3622 8043 3621 8045
3616 8044
TIME...MOT...LOC 2029Z 289DEG 19KT 3636 8031 3622 8049
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:19 AM EDT | Special Weather Statement | RNK | Ashe | 41 min |
| Jul 23, 3:17 AM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 43 min |
| Jul 23, 3:59 PM EDT | Special Weather Statement | RNK | Stokes | 31 min |
| Jul 23, 4:30 PM EDT | Special Weather Statement | RNK | Stokes | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.